From Altona, New York, USA:
My six year old old son has had type 1 diabetes for almost three years. He currently gets a mixture of Regular and NPH insulin in the morning, Humalog at supper and NPH at bedtime (with a small dose of Humalog mixed in if his bedtime blood sugar is slightly elevated). I am interested in possibly switching from NPH insulin to glargine because I have never understood the rationale for giving an insulin with a rather large peak ( six to eight hours post dose)with no food to cover that peak thus making nighttime hypos a potential. He also has lost interest in eating his evening snack, and he displays hypoglycemia unawareness. He says he "feels fine" even when his blood sugars are in the 50s mg/dl [2.8 mmol/L]. His overall control is very good with A1c levels of 7.2% or below.
My questions are:
- If glargine were given instead of NPH, would that create a need to administer Humalog to cover lunch or would the am Regular insulin possibly suffice? I do not want to go from three per day to shots to four.
- Why, if glargine is administered once a day and has a steady activity over a 24 hour period, is it recommended to be administered at bedtime? Couldn't it be given in the morning with the regular insulin (but as a separate injection, since it can't be mixed with other insulins)?
Glargine is not yet available but your comments are exactly correct. In research studies, glargine was a good basal insulin. Whether or not a second shot given at breakfast would do the same as at bedtime is not known at present, but it is a reasonable assumption. Most people would prefer not taking two separate injections, and I suspect this is the main rationale. When glargine becomes available and has been used in larger numbers of people with diabetes, the answer to some of your good questions will become apparent. We are eagerly looking forward to gaining more experience with glargine to see if it helps in a practical sense as well as a theoretical sense.
Original posting 3 Nov 2000
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.